Montana, 2018

High Wind in Montana, April 28, 2018

April 28, 2018 · NWS TFX · 1 event in 1 county or zone

A Pacific cold front crossed Central Montana, leading to widely scattered showers and isolated thunderstorms. Some of these showers and thunderstorms produced gusty winds in excess of 50 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific cold front crossed Central Montana, leading to widely scattered showers and isolated thunderstorms. Some of these showers and thunderstorms produced gusty winds in excess of 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 28, 10:26 PM MST, 13 minutes earlier.

Area forecast discussion, Apr 28, 10:26 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1126 PM MDT Sat Apr 28 2018

...Updated Aviation Discussion...

.UPDATE...
Showers and thunderstorms continue to push northward this evening.
Most of the storms will exit the region by Midnight, with a few
scattered showers possible after Midnight, mainly along the
divide and in the far eastern sections of the region. Overnight
lows look on track, with just a few minor adjustments.

Looking into Sunday, looks like the best area to see precipitation
will be Southwest MT during the afternoon hours. A few lightning
strikes are possible Sunday, but confidence is low at this time
for any storm development. Brusda

&&

.SYNOPSIS...
A slow-moving disturbance will affect our region this weekend
into early next week. Scattered showers and thunderstorms are
possible tonight, and again on Sunday, especially south of Great
Falls, as cooler air moves back into the region for a few days.
Lower elevation rain and mountain snow showers will continue over
the region into early next week, along with below- normal
temperatures. Thereafter, an overall warming and drying trend
takes hold next week Wednesday through the end of the work week.

&&

.AVIATION...
Updated 0526Z.

Scattered showers with isolated thunderstorms can be expected to
wane through the night. On Sunday, expect lower ceilings with
showers and high mountain snow developing over much of Southwest MT,
while northwesterly breezes will help limit precipitation chances
over the north. Mountains/passes will be obscured at times. CC/Brusda

&&

.HYDROLOGY...
An areal flood advisory continues for Meagher County where
impacts are currently found near the town of Ringling.

A creek flood advisory continues for Tenmile Creek in the Helena
valley. Some minor flooding also being reported near Elk Creek by
Augusta. Snowmelt from warmer temperatures could cause additional
impacts in other locations in Lewis and Clark County.

An areal flood warning continues for Blaine County. Widespread
impacts continue, with numerous roads affected by flowing water.
Water is receding, and impacts should be decreasing by Monday.
Brusda

&&

.PREV DISCUSSION...
/ISSUED 225 PM MDT Sat Apr 28 2018/

Rest of today through Monday...Main concern for the rest of today
and tonight is the potential for scattered showers and isolated
thunderstorms as a Pacific cold front sweeps eastward through the
predawn hours of Sunday and a 700 mb shortwave trough overspreads
the CWA from the west. Weak to moderate instability and primarily
moderate vertical wind shear are projected to support organized
thunderstorms capable of small to perhaps marginally-severe hail. In
addition, any strong storm that develops this afternoon or early
evening will likely produce gusty winds. North-Central MT remains
the preferred area for stronger storms as greater instability is
projected to reside over the region. The primary longwave upper-
level trough then overspreads our area Sunday through Monday,
resulting in temperatures cooling to near-normal on Sunday and below-
normal by Monday. Periods of rain showers at lower elevations and
mountain snow showers, particularly above 6000 feet MSL, are
expected, especially over Central and Southwest Montana. Orographic
effects look to focus the greatest precipitation amounts over these
areas. Lastly another round of thunderstorms is possible over
Southwest Montana Sunday afternoon and early evening. Modest
instability and moderate to strong vertical shear may allow some of
these storms to be strong.
Jaszka

For Sunday night through early next weekend, expect
scattered showers to continue Sunday night through Tuesday. The
latest models continue the downward trend with forecast
precipitation amounts toward the Hi-Line, with perhaps a slight
upward trend over the mountains of central and southwest Montana.
Temperatures will cool to below normal for the first half of next
week. For Wednesday through Saturday, weak upper level ridging
will try to build over the region, resulting in a warming and
drying trend for our region. CC/Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  62  36  52 /  10  20  50  40
CTB  41  56  34  52 /  30  30  60  40
HLN  42  61  38  53 /  10  40  60  60
BZN  41  60  37  50 /  10  50  80  60
WEY  30  48  28  43 /  20  30  40  50
DLN  36  55  33  48 /  20  70  80  60
HVR  45  67  40  52 /  20  20  30  40
LWT  42  64  36  48 /  20  20  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Areal Flood Warning continues for Blaine County until further
notice.

Areal Flood Advisory continues for Meagher and Lewis and Clark
counties until further notice.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Apr 28, 9:30 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MDT SAT APR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     HAVRE AP ASOS           48.54N 109.76W
04/28/2018  M52 MPH          HILL               MT   ASOS

&&

MARTIN
Special weather statement, Apr 28, 10:05 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1105 PM MDT SAT APR 28 2018

MTZ051-290530-
Fergus MT-
1105 PM MDT SAT APR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 1130
PM MDT...

At 1104 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lewistown, moving northeast at 15 mph. At 1051 PM, a
51 mph wind gust was measured at the Lewistown Airport.

Wind gusts up to 50 mph will remain possible with this storm over
the next 15 to 30 minutes.

Locations impacted include...
Lewistown, Giltedge and Hilger.

LAT...LON 4702 10924 4712 10960 4729 10946 4719 10904
TIME...MOT...LOC 0504Z 225DEG 12KT 4717 10939

MARTIN
Local storm report, Apr 28, 10:06 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1106 PM MDT SAT APR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND GST     LEWISTOWN ASOS          47.05N 109.47W
04/28/2018  M51 MPH          FERGUS             MT   ASOS

            PEAK WIND GUST MEASURED AT THE LEWISTOWN
            AIRPORT.

&&

MARTIN
Local storm report, Apr 28, 10:26 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1126 PM MDT SAT APR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     NON-TSTM WND GST HAVRE AP ASOS           48.54N 109.76W
04/28/2018  M53 MPH          HILL               MT   ASOS

            A CONVECTIVE SHOWER WITH NO LIGHTNING
            PRODUCED A STRONG DOWNBURST WIND GUST. IN
            ADDITION, THE TEMPERATURE QUICKLY ROSE 7
            DEGREES IN 10 MINUTES IMMEDIATELY AFTER THE
            WIND GUST.

&&

MARTIN
Special weather statement, Apr 28, 10:35 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1135 PM MDT SAT APR 28 2018

MTZ047-290630-
Blaine MT-
1135 PM MDT SAT APR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHERN BLAINE
COUNTY UNTIL 1230 AM MDT...

At 1132 PM MDT, Doppler radar was tracking a cluster of showers and
isolated thunderstorms 22 miles east of Parker School, or 24 miles
south of Chinook, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these showers and
storms. In addition, a quick rise in temperatures of 5 to 10 degrees
may accompany the strong wind gusts. Rainfall amounts will be very
light.

Locations impacted include...
Chinook, Harlem, Fort Belknap, Lohman, Lloyd, Cleveland and Zurich.

LAT...LON 4793 10928 4805 10954 4822 10953 4823 10955
      4829 10955 4830 10952 4844 10950 4846 10946
      4850 10947 4873 10931 4850 10853
TIME...MOT...LOC 0532Z 209DEG 25KT 4824 10925

MARTIN

Event by event

1 high wind. Local standard time, as filed.

High Wind, Fergus

When
April 28, 10:39 PM MST
Where
Fergus forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A shower produced strong outflow winds across portions of Fergus County. The DOT sensor near Denton measured a 58 mph gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743141.